Wisconsin, 2005

Damaging Winds and Lightning Strike in Wisconsin, July 17, 2005

July 17, 2005 · NWS MPX · 3 events in 3 counties and zones

2 thunderstorm wind, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 17, 2:17 AM CST, 8 hours 43 minutes earlier.

Area forecast discussion, Jul 17, 2:17 AM CST, 8 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
317 AM CDT SUN JUL 17 2005

.DISCUSSION...
NOT MUCH HAS CHANGED IN THE PREVIOUS 24 HRS WITH THE EXPECTED WX
SCENARIO FOR TODAY AND TNGT...WITH HEAT/HUMIDITY AND SEVERE WX
CONCERNS HIGHLIGHTING THE FIRST 24 HRS OF THE FCST PD. SFC ANALYSIS
SHOWS 995 MB SFC LO CENTERED BTWN KBIS AND KRAP. STRONG TEMP
GRADIENT EVIDENT IN SFC OBS ALONG ATTENDANT COLD FRNT...WITH LOW TO
MID 80S AHEAD AND MID 60S BEHIND ON THE 07Z OBS. CONVECTION HAS BEEN
ONGOING OVRNGT ALONG THE WARM FRONT IN N CNTRL ND. ATTM...IT APPEARS
THAT THIS WILL SKIRT MY FA TO THE N...SO HAVE NOT INCLUDED ANY POPS
AS A RESULT OF THIS ACTIVITY. AMPLIFIED UPR TROF RESPONSIBLE FOR SFC
SYSTEM EVIDENT IN W/V IMAGERY IN NRN ID/WRN MT. STRONG LLJ EVIDENT
AHEAD OF SFC SYSTEM IN VAD WIND PROFILES FROM LOCAL 88DS /WITH 45
KTS AT 3 KFT ON KFSD...60 KTS AT BOTH KABR AND KMVX/...AS WELL AS IN
CNTRL PLAINS PROFILER DATA. ALTHO THE WINDS OFF THE DECK SHUD ABATE
SOMEWHAT TOWARD SUNRISE...MIXING JUST A LITTLE OF THIS MOMENTUM DOWN
TO THE SFC WL PROVIDE FOR A BREEZY DAY IN MN AND WI.

17/00Z GFS AND NAM RUNS CONSISTENT WITH THEIR 16/00Z COUNTERPARTS IN
BRINGING FRONT TO A KINL/KFSD LINE BY 18Z TODAY. AT THE SAME
TIME...H5 TROF IS LOCATED IN THE WRN DAKOTAS. FRONT WL PUSH TO A
KDLH/KMSP/KSUX LINE BY 00Z...AND KAUW/KLSE/KDSM BY 06Z. AHEAD OF THE
FRONT...TEMPS SHUD REACH THE MID AND UPR 90S AGAIN THIS AFTN...AND
WITH DEW POINTS CONTINUING IN THE UPR 60S TO NR 70...HEAT INDICES WL
BE AROUND 100 ACROSS MUCH OF E CNTRL MN AND W CNTRL WI. SITUATION
DOES NOT LOOK AS CRITICAL AS THIS TIME YDAY...AS CLOUD COVER WL BE
INCREASED TODAY DUE TO THIS MRNGS CONVECTION...WHICH WL KEEP TEMPS
RELATIVELY IN CHECK DESPITE WARMING H8 TEMPS IMMEDIATELY AHD OF THE
FRONT. AS A RESULT...HAVE ELECTED NOT TO ISSUE A HEAT ADVISORY THIS
MRNG...ALTHOUGH HEAT INDICES COULD APPROACH THE THRESHOLD VALUE
/105F/ IN A FEW LOCATIONS THIS AFTN.

CONVECTION ALONG THE FRNT SHUD BREAK OUT MID AFTN WITH BEST UPR
DIVERGENCE MOVING OVR THE BDRY AROUND THIS TIME. A LINEAR CONVECTIVE
EVENT CONTINUES TO BE THE FAVORED SCENARIO...AS H5 TROF AND BEST 0-6
KM BULK SHEAR VALUES TRAIL THE FRONT BY A DECENT AMOUNT. SIGNIFICANT
CAP IS IN PLACE...WITH H7 TEMPS SITTING AT +11C AND +15C ON THE 00Z
KMPX AND KABR RAOBS RESPECTIVELY. WAA ASSOCIATED WITH THE ENHANCED
LLJ PROBABLY HAS NOT HELPED MATTERS IN THIS RESPECT EITHER...ALTHO
TO WHAT EXTENT WL BE REVEALED ON THE 12Z RAOBS. AS A RESULT...
CONVECTION WL BE LARGELY SUPPRESSED IN THE WARM SECTOR...AND INSTEAD
WL BE ALONG AND BEHIND THE FRNT. BEGAN POPS IN THE AFTN /GOING DRY
DURING THE MRNG PD/ WITH UPR FORCING REMAINING SO FAR W OF THE AREA.
TIMED HIGHEST POPS WITH THE PROGRESSION OF THE LOW LEVEL THETA E
AXIS. WITH A LINEAR MODE OF CONVECTION LIKELY...DAMAGING WINDS WL BE
THE MOST LIKELY THREAT SVR WISE. LARGE HAIL THREAT WL BE SOMEWHAT
LOWER DUE TO THE RELATIVELY LOW DEEP LAYER SHEAR VALUES...ALTHOUGH
THE GREATEST CHANCE EXISTS ACROSS S CNTRL MN...DUE TO PROXIMITY OF
THE HIGHER MID LEVEL WINDS IN THE BASE OF THE H5 TROF. WITH FRNT
EXPECTED TO BE WELL EAST OF THE AREA...ENDED POPS BY 12Z MON.

FRNT WL BRING SIGNIFICANT COOLDOWN FOR MON...BUT THIS WL NOT LAST
LONG AS WAA KICKS IN AHD OF THE NEXT FRONTAL SYSTEM DUE TO ARRIVE
MID TO LATE WEEK. AFTN TEMPS WL REBOUND INTO THE LOW TO MID 80S TUE.
BOTH THE GFS AND THE NAM ADVERTISE A S/W ACROSS THE SRN PORTION OF
THE FA TUE NGT...AND COMBINED WITH WAA...ADDED SOME SMALL POPS TO
THE SRN HALF OF THE FA.

LONGER TERM...WEDNESDAY THROUGH SUNDAY
LATEST GFSLR AND ECMWF MODELS WERE IN SOMEWHAT AGREEMENT WITH
OVERALL UPPER AIR PATTERN...BY DEPICTING THE UPPER RIDGE FLATTEN
OVER THE NORTHERN FRINGES OF THE U.S. DURING THE PERIOD WHILE THE
MASSIVE UPPER HIGH PRESSURE RIDGE PERSIST OVER THE CENTRAL AND
SOUTHERN PLAINS.  THE HIGH WILL CONTINUE TO KEEP ANY GULF MOISTURE
FROM RETURNING INTO THE FORECAST AREA DURING THE PERIOD. CURRENT
THINKING IS GO WITH A DRY AND WARM FORECAST. HOWEVER...A COUPLE OF
CDFNTS ARE FORECAST TO MOVE ACROSS OUR CWA. ONE THURSDAY NIGHT AND
ANOTHER ONE LATE FRIDAY NIGHT AND SATURDAY. WL GO WITH SOME LOW POPS
FOR NOW.

.MPX WATCHES/WARNINGS/ADVISORIES...
.MN...NONE.
.WI...NONE.

&&

KAT/
Hazardous weather outlook, Jul 17, 3:30 AM CST, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
430 AM CDT SUN JUL 17 2005

MNZ041>043-047>049-054>058-064-065-073-180930-
CHIPPEWA-DOUGLAS-KANDIYOHI-LAC QUI PARLE-MEEKER-MORRISON-POPE-
REDWOOD-RENVILLE-STEARNS-STEVENS-SWIFT-TODD-YELLOW MEDICINE-
430 AM CDT SUN JUL 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL AND
CENTRAL MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS THIS AFTERNOON ACROSS
PORTIONS OF WEST CENTRAL MINNESOTA...WITH DAMAGING WINDS BEING THE
PRIMARY THREAT. A STRONG COLD FRONT WILL MOVE INTO WESTERN MINNESOTA
BY MIDDAY...AND A LINE OF THUNDERSTORMS WILL DEVELOP ALONG THE FRONT
DURING THE EARLY AFTERNOON HOURS. ALTHOUGH DAMAGING WINDS ARE THE
PRIMARY THREAT...A FEW LARGE HAIL REPORTS CANNOT BE RULED OUT.
IN ADDITION...HEAVY DOWNPOURS COULD RESULT IN LOCALIZED FLOODING
OF LOW LYING AREAS...ALTHOUGH WIDESPREAD FLOODING IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY
EVENING.

MNZ044-050-051-059-066>068-074>076-082>085-091>093-180930-
BENTON-BLUE EARTH-BROWN-CARVER-FARIBAULT-FREEBORN-LE SUEUR-MARTIN-
MCLEOD-MILLE LACS-NICOLLET-SHERBURNE-SIBLEY-STEELE-WASECA-WATONWAN-
WRIGHT-
430 AM CDT SUN JUL 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS THIS AFTERNOON AND
EVENING ACROSS PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...WITH
DAMAGING WINDS AND LARGE HAIL BEING THE PRIMARY THREATS. A STRONG
COLD FRONT WILL MOVE INTO CENTRAL MINNESOTA BY MID AFTERNOON...AND A
LINE OF THUNDERSTORMS ALONG THE FRONT WILL MOVE THROUGH THE
AREA DURING THE AFTERNOON AND EVENING HOURS. THE LARGE HAIL THREAT
WILL BE GREATEST ACROSS SOUTHERN MINNESOTA. IN ADDITION...HEAVY
DOWNPOURS COULD RESULT IN LOCALIZED FLOODING OF LOW LYING AREAS...
ALTHOUGH WIDESPREAD FLOODING IS NOT EXPECTED.

IN ADDITION TO THE SEVERE WEATHER THREAT...TEMPERATURES AHEAD OF THE
FRONT WILL REACH THE MIDDLE 90S DURING THE AFTERNOON HOURS. WITH DEW
POINT TEMPERATURES EXPECTED TO BE IN THE UPPER 60S AND LOWER 70S...
HEAT INDICES COULD REACH 100 DEGREES THIS AFTERNOON. AVOID SPENDING
EXCESSIVE AMOUNTS OF TIME OUTDOORS TODAY. IF YOU MUST SPEND TIME
OUTDOORS THIS AFTERNOON...WEAR LIGHT...LOOSE FITTING CLOTHING AND
STAY HYDRATED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

MNZ045-052-053-060>063-069-070-077-078-WIZ014>016-023>028-180930-
ANOKA-BARRON-CHIPPEWA-CHISAGO-DAKOTA-DUNN-EAU CLAIRE-GOODHUE-
HENNEPIN-ISANTI-KANABEC-PEPIN-PIERCE-POLK-RAMSEY-RICE-RUSK-SCOTT-
ST CROIX-WASHINGTON-
430 AM CDT SUN JUL 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
MINNESOTA AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS THIS AFTERNOON AND
EVENING ACROSS PORTIONS OF CENTRAL MINNESOTA AND WEST CENTRAL
WISCONSIN...WITH DAMAGING WINDS BEING THE PRIMARY THREAT. A STRONG
COLD FRONT WILL MOVE INTO CENTRAL MINNESOTA BY MID AFTERNOON...AND A
LINE OF THUNDERSTORMS ALONG THE FRONT WILL MOVE THROUGH THE AREA
DURING THE EVENING AND OVERNIGHT HOURS. ALTHOUGH DAMAGING WINDS ARE
THE PRIMARY THREAT...A FEW LARGE HAIL REPORTS CANNOT BE RULED OUT. IN
ADDITION...HEAVY DOWNPOURS COULD RESULT IN LOCALIZED FLOODING OF LOW
LYING AREAS...ALTHOUGH WIDESPREAD FLOODING IS NOT EXPECTED.

IN ADDITION TO THE SEVERE WEATHER THREAT...TEMPERATURES AHEAD OF THE
FRONT WILL REACH THE MIDDLE AND UPPER 90S DURING THE AFTERNOON HOURS.
WITH DEW POINT TEMPERATURES EXPECTED TO BE IN THE UPPER 60S AND LOWER
70S...HEAT INDICES COULD APPROACH 105 DEGREES THIS AFTERNOON. AVOID
SPENDING EXCESSIVE AMOUNTS OF TIME OUTDOORS TODAY. IF YOU MUST SPEND
TIME OUTDOORS THIS AFTERNOON...WEAR LIGHT...LOOSE FITTING CLOTHING
AND STAY HYDRATED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND OVERNIGHT.

KAT

The radar

The Minneapolis radar (KMPX), 132 km away, was scanning. The volume nearest the first event began at 04:07 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 lightning. Local standard time, as filed.

Lightning, Dunn

When
July 17, 11:00 AM CST
Where
Dunn County, 2 mi SE of Menomonie
Property damage
$30,000
Reported by
NEWSPAPER
Coordinates
44.947, -91.896 (the zone’s center; the record gives no point)

The chimney of a vacant home on county highway Y was struck by lightning. The resulting fire caused $30,000 damage to the structure.

Thunderstorm Wind, Eau Claire

When
July 17, 10:08 PM CST
Where
Eau Claire County, Eau Claire
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.817, -91.483

Winds estimated by law enforcement at 60 MPH downed trees.

Thunderstorm Wind, Chippewa

When
July 17, 10:20 PM CST
Where
Chippewa County, 5 mi SE of Chippewa Falls
Measured
52 kt (60 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
44.883, -91.317

A few trees were downed in Lafayette township.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2005Every state in 2005This day in weather historyWarnings in Wisconsin, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5463274, 5463273, 5463272.